Colorado, 2013Flash Flooding and Debris Flow in Colorado, August 23, 2013
August 23, 2013 · NWS GJT · 5 events in 3 counties and zones
A trough along the west coast of California pushed the subtropical high far enough eastward to allow a good push of monsoonal moisture back into the Four Corners region. The increase in thunderstorm activity seen on the 23rd led to heavy rainfall, flash flooding and isolated reports of thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough along the west coast of California pushed the subtropical high far enough eastward to allow a good push of monsoonal moisture back into the Four Corners region. The increase in thunderstorm activity seen on the 23rd led to heavy rainfall, flash flooding and isolated reports of thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 9:58 AM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 9:58 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT FRI AUG 23 2013
.UPDATE...
ISSUED AT 1058 AM MDT FRI AUG 23 2013
INSTABILITY GRADIENT ON NOSE OF POTENTIAL VORTICITY LOBE ROTATING
AROUND THE BASE OF THE SUB TROP HIGH LEADING TO MORNING
THUNDERSTORMS NORTH OF THE 4 CORNERS AREA. THIS INSTABILITY AND
FORCING FOR ASCENT FROM THE PV LOBE AND DAYTIME HEATING WILL HELP
SPREAD INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS NORTHWARD
ACROSS THE CWA THROUGH THE AFTERNOON. ADJUSTED POPS FOR CURRENT
TRENDS WITH THE SOUTHERN AND CENTRAL COLORADO MOUNTAINS FAVORED
FOR AFTERNOON STORMS. NORTHWEST CWA WILL ALSO BE ON THE FRINGE OF
THE BETTER FORCING TO THE WEST. BETTER SHEAR AND STORM MOTION WILL
ALLOW MANY STORMS TO SURVIVE AND MOVE OVER THE VALLEYS. PWAT STILL
RUNNING ABOVE NORMAL SO THE THREAT OF HEAVY DOWNPOURS STILL THERE
BUT FLOODING POTENTIAL SHOULD REMAIN LOCALIZED DUE TO STORM THE
FASTER STORM MOTIONS TODAY.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 302 AM MDT FRI AUG 23 2013
TWO RELATIVELY WEAK DISTURBANCES ARE MOVING OVER THE CWA THIS
MORNING...ONE OVER MOFFAT COUNTY STRETCHING BACK INTO RIO BLANCO
AND THE EXTREME WEST END OF GARFIELD COUNTY AND THE OTHER OVER THE
CENTRAL SAN JUAN MOUNTAINS. BUMPED UP POPS TO ACCOUNT FOR THIS
OVERNIGHT CONVECTION.
NOT MUCH CHANGE TODAY THAN SEEN PREVIOUS DAYS. FORECAST PWATS
CONTINUE TO REMAIN AROUND AN INCH SO PLENTY OF MOISTURE REMAINS IN
THE ATMOSPHERE. LOTS OF BKN SKIES ACROSS THE CWA EARLY THIS
MORNING WILL BREAK UP SHORTLY AFTER SUNRISE SO AMPLE HEATING IS
ALSO EXPECTED. SOME SHEAR DOES EXIST BETWEEN 700 TO 500MB ALBEIT
ON THE LOW SIDE SO STORMS THAT DO FIRE SHOULD PERSIST A LITTLE
LONGER THAN SEEN RECENTLY. EXPECT CONVECTION TO START AROUND NOON
WITH STORMS FORMING AS SOON AS 1PM. SOME OF THE STORMS WILL DRIFT
INTO THE VALLEYS BY MID-AFTERNOON ONWARDS.
EXPECT GOOD COVERAGE OF CONVECTION TO CONTINUE THROUGH THIS
EVENING WITH AMPLE MOISTURE REMAINING IN PLACE OVER THE AREA.
ACTIVITY WILL WIND DOWN BY MIDNIGHT...HOWEVER EMBEDDED
DISTURBANCES WILL ALLOW SOME STORMS/SHOWERS THROUGH THE NIGHT.
THE DEEPEST MOISTURE WILL REMAIN ALONG OUR WESTERN EDGE SO EXPECT
EASTERN UTAH MAY BE THE FAVORED AREA OVERNIGHT.
ON SAT THE UPPER JET ENERGY BECOMES A LITTLE MORE PRONOUNCED
BETWEEN THE SOUTHERN PLAINS HIGH AND TROUGHINESS OFF THE WEST
COAST. A WEAK MAXIMA WILL BRUSH OUR NORTHWEST CORNER LATE IN THE
DAY. THIS COULD PROVIDE SOME WEAK UPPER SUPPORT ENHANCING
CONVECTION AND MAY ALLOW FOR SOME STRONGER STORMS. PRECIPITABLE
WATER VALUES REMAIN NEAR AN INCH WITH THE DEEPEST MOISTURE ALONG
OUR WESTERN EDGE. THEREFORE EXPECT SCATTERED TO NUMEROUS STORMS
ACROSS THE AREA BY THE AFTERNOON.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 302 AM MDT FRI AUG 23 2013
BY SAT EVENING...MODELS SHOW A TROPICAL DISTURBANCE MOVING
NORTHWARD ALONG THE WEST COAST OF THE BAJA PENINSULA THAT WILL
BEGIN TO PUMP ADDITIONAL MOISTURE INTO NORTHWEST MEXICO AND AZ.
THIS MOISTURE WILL REACH OUR SOUTHERN CWA SUN MORNING...THEN
CONTINUE TO SPREAD NORTH THROUGH THE DAY. AGAIN THE DEEPEST
MOISTURE FOR US WILL REMAIN ALONG OUR WESTERN HALF...WITH THE
PLUME CENTERED ON CENTRAL UT. PRECIPITABLE WATER VALUES WILL REACH
AROUND AN INCH AND A THIRD INCHES OVER SOUTHEAST UT BY THE
AFTERNOON...WITH 1-1.25 INCH OVER FAR WESTERN CO AND NORTHEAST UT.
EXPECT SUNDAY TO BE A CONVECTIVELY ACTIVE DAY...ESPECIALLY OVER
EASTERN UT...WITH ACTIVITY INCREASING DURING THE AFTERNOON. BY
SUNDAY THE SOILS IN MANY LOCATIONS WILL BE SATURATED FROM PREVIOUS
DAYS' RAINS SO HEAVY RAIN WILL BE A CONCERN. THE MODELS HAVE SHOWN
GOOD CONSISTENCY IN THIS SCENARIO WITH THE DEEPEST SURGE STILL TO
COME.
REMAINDER OF LONG-TERM LOOKS TO BE QUITE WET WITH SOME UNCERTAINTY
IN FORECAST. AS DESCRIBED ABOVE...THE PLUME OF GREATEST MOISTURE
IS PROGGED TO BE OVER CENTRAL UT. HOWEVER...THE EC PLACES THE HIGH
PRESSURE OVER THE PLAINS JUST A LITTLE FURTHER EAST WHICH MAY ALLOW
MORE MOISTURE TO FALL IN OUR CWA. FOR THE REMAINDER OF THE
WEEK...THE GFS PLACES MORE PRECIP IN OUR CWA WHILE EC WANTS TO
PUSH IT INTO UT. A BROAD BRUSH OF POPS OVER HIGHEST
TERRAIN...FAVORING EASTERN UTAH AND AREAS SOUTH LOOKS REASONABLE
WITH SOME LOW POPS IN THE VALLEYS. AN IMPORTANT NOTE...MODELS ARE
HINTING AT ANOTHER TROPICAL DISTURBANCE FORMING NEAR BAJA COAST
THURSDAY WITH LATER GUIDANCE SUGGESTING THIS MOISTURE WILL ALSO
ADVECT NORTHWARD. NEXT WEEK WILL BE INTERESTING TO SAY THE LEAST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1058 AM MDT FRI AUG 23 2013
INCREASING CLOUDINESS THIS AFTERNOON IS EXPECTED AS SHOWERS AND
THUNDERSTORMS SPREAD AND MOVE NORTHWARD OVER EASTERN UTAH AND
WESTERN COLORADO. THE THREAT OF A THUNDERSTORM IN THE VICINITY OF
THE TERMINAL FORECAST SITES IS FAIRLY HIGH THIS AFTERNOON. THE
KEGE AND KASE TERMINALS HAVE THE HIGH PROBABILITY OF SEEING SOME
IMPACTS FROM THE STORMS IN THE FORM OF GUSTY OUTFLOW WINDS AND
REDUCED FLIGHT CRITERIA FROM PASSING SHOWERS. AREAS OF MOUNTAIN
OBSCURATION CAN ALSO BE EXPECTED THROUGH THE SUNSET. ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
ACROSS THE REGION OVERNIGHT...INCREASING IN COVERAGE ONCE AGAIN
SATURDAY AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...15
SHORT TERM...TGR/EH
LONG TERM...EH/TGR
AVIATION...15
Hazardous weather outlook, Aug 23, 5:00 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT FRI AUG 23 2013
COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS AND SHOWERS ARE EXPECTED TODAY...MAINLY
AFTER 1PM. GUSTY WINDS UP TO 40 MPH...SMALL HAIL AND SOME HEAVY
DOWNPOURS ARE POSSIBLE UNDER THE STRONGER CELLS. STORMS WILL FORM
OVER THE HIGHER TERRAIN BEFORE DRIFTING INTO VALLEYS LATER IN THE DAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND STORMS WILL CONTINUE EACH DAY THROUGH THURSDAY. A
TROPICAL DISTURBANCE IS EXPECTED TO BRING PLENTY OF MOISTURE TO
EASTERN UTAH AND EXTREME WESTERN COLORADO SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 23, 12:30 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT FRI AUG 23 2013
COZ001-UTZ024-025-232015-
EASTERN UINTA BASIN UT-LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU
UT-
130 PM MDT FRI AUG 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UINTAH AND WESTERN RIO
BLANCO COUNTIES UNTIL 215 PM MDT...
AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTHWEST OF RANGELY...OR 42 MILES
SOUTHEAST OF NAPLES...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE...
SOUTHWEST OF BONANZA AROUND 150 PM MDT
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4021 10915 4009 10883 3976 10912 3984 10933
JM
Special weather statement, Aug 23, 12:53 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT FRI AUG 23 2013
COZ006-017-232015-
GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
153 PM MDT FRI AUG 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 215 PM
MDT...
AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES WEST OF GLADE PARK OR 10 MILES SOUTHWEST
OF FRUITA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
COLORADO NATIONAL MONUMENT AROUND 200 PM MDT.
FRUITA AND LOMA AROUND 210 PM MDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 3925 10853 3922 10849 3920 10849 3895 10873
3904 10894 3933 10873
JMSpecial weather statement, Aug 23, 1:05 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
205 PM MDT FRI AUG 23 2013
COZ003-006-017-232030-
GRAND VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO-UNCOMPAHGRE
PLATEAU/DALLAS DIVIDE CO-
205 PM MDT FRI AUG 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 230 PM
MDT...
AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF GRAND JUNCTION...MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
GRAND JUNCTION AND CLIFTON AROUND 215 PM MDT.
FRUITVALE AROUND 220 PM MDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 3928 10865 3923 10837 3892 10850 3896 10872
JM
Special weather statement, Aug 23, 1:11 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
211 PM MDT FRI AUG 23 2013
COZ001-232045-
LOWER YAMPA RIVER BASIN CO-
211 PM MDT FRI AUG 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIO BLANCO COUNTY UNTIL
245 PM MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF RANGELY...OR 49 MILES SOUTHEAST
OF NAPLES...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
RANGELY AROUND 225 PM MDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 4020 10879 4012 10854 3991 10873 3996 10890
JM
Event by event
2 thunderstorm wind, 2 flash flood, 1 debris flow. Local standard time, as filed.
Thunderstorm Wind, Mesa
- When
- August 23, 1:19 PM MST to 1:29 PM MST
- Where
- Mesa County, 1.07 mi W of Durham
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.080, -108.620
Thunderstorm outflow winds blew down power poles.
Debris Flow, Rio Blanco
- When
- August 23, 1:45 PM MST to 5:00 PM MST
- Where
- Rio Blanco County, 2.52 mi ESE of Rangely Arpt to 8.29 mi N of Rangely Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.082, -108.728
Highway 64 east of Rangely was closed for a period of time when heavy rain deposited six inches of mud over the roadway.
Thunderstorm Wind, Garfield
- When
- August 23, 2:27 PM MST to 2:37 PM MST
- Where
- Garfield County, 0.61 mi WSW of (1v1)rifle Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.527, -107.731
Flash Flood, Garfield
- When
- August 23, 2:45 PM MST to 6:00 PM MST
- Where
- Garfield County, 3.18 mi WSW of Battlement Mesa to 2.61 mi WSW of Battlement Mesa
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.417, -108.107
Flash flooding closed Interstate 70 and adjacent roads near Parachute for more than two hours. An access road that runs parallel and north of I-70 was heavily damaged.
Flash Flood, Garfield
- When
- August 23, 5:00 PM MST to 9:00 PM MST
- Where
- Garfield County, 11.21 mi W of Battlement Mesa to 10.63 mi W of Battlement Mesa
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.430, -108.260
Mud and debris flowed across County Road 204, with the deepest debris field approximately 2 to 3 feet deep near mile marker 7.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
- Damaging Winds in Montana, August 23, 201365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533667, 533671, 533668, 535076, 533670.